Overdose Symptoms, Risks, and Treatment
What is an Overdose?
An overdose can occur after someone consumes a toxic level of a substance (or multiple substances) and the effects of this interfere with their brain and body’s ability to function properly.1 Drug overdose can be fatal; however, when it isn’t, overdose-related toxicity can result in several negative short-term and long-term health consequences.1
Overdose symptoms can vary and sometimes it is hard to differentiate between relatively less severe side effects of a drug and the symptoms of a life-threatening overdose. A wide range of drugs can cause overdose, including:2
- Opioids, including heroin, fentanyl, and prescription painkillers.
- Stimulants, including methamphetamine, cocaine, and many others.[/callout-borders]
Symptoms of an Overdose
The symptoms of an overdose can vary widely depending on which substance, or substances, someone used. With certain substance types, such as opioids, the signs and symptoms of an overdose may be somewhat distinct from or otherwise reflect a dangerous progression of the short-term effects of the drug.1 In such instances, developments such as becoming unresponsive to stimulation or having markedly slowed or stopped breathing could be specific red flags that may indicate an overdose rather than merely intoxication or being high.
Potential signs and symptoms of an alcohol overdose include:3
- Marked mental confusion or stupor.
- Difficulty remaining conscious (or being completely unconscious).
- Lack of responsiveness, or being unable to be roused or woken up by others.
- Vomiting (particularly dangerous given the potential for diminished gag reflex).
- Slowed or irregular breathing.
- Heart rate that slows or stops.
- Very low body temperature.
- Pale or blue-tinged, clammy skin.
Potential signs and symptoms of an opioid overdose include:4,5
- Loss of consciousness.
- Markedly constricted or pinpoint pupils.
- Breathing difficulties (slowed, labored, and/or irregular breathing).
- Respiratory arrest (completely stopped breathing).
- Choking, gurgling, or snoring sounds.
- Blue or purple lips or fingertips.
- Being unresponsive to loud noises, shaking, or painful stimuli.
Potential signs and symptoms of benzodiazepine overdose include:6,7
- Profoundly impaired mental status.
- Marked confusion.
- Slurred speech.
- Slowed, labored breathing or respiratory arrest.
Potential signs and symptoms of stimulant overdose include:8
- Dangerously increased body temperature.
- Hyperventilation or rapid breathing.
- Rapid or irregular heartbeat.
- Very high blood pressure.
- Devastating cardiovascular events (e.g., stroke, heart attack, circulatory compromise).
- Paranoia and other features of psychosis.
- Aggressive behavior.
- Seizures and convulsions.
Keep in mind that some overdoses can result from mixing two or more dangerous substances, such as those mentioned above. Substance combinations such as methamphetamine and cocaine, alcohol and benzodiazepines, heroin and benzodiazepines, and others, can result in additive effects that compound the individual dangers of each drug. Benzodiazepine-related overdoses, for example, often also involve misused prescription or illicit opioids.6 If you are concerned that someone is experiencing an overdose, call 911 immediately and remain with the person until help arrives.
Risks and Causes of Overdose
There are factors that can increase the risk of an overdose. Some of these factors include:9,10
- Low drug tolerance or having experienced a reduction in tolerance to the drugs being used, which can increase the likelihood of an overdose if the substance is particularly potent or taken in large amounts. Sometimes people who have spent time in jail, in a treatment center, or who have been abstinent for a long time run the risk of significantly reducing their tolerance levels.
- How someone ingests the substance. For example, intravenous routes of use may be associated with an increased overdose risk.
- Mental health issues. Depression may be associated with an increased number of both fatal and non-fatal overdoses. The presence of post-traumatic stress disorder (PTSD) or psychotic disorders may also increase an individual’s risk of overdose.
- Not knowing the strength or purity of illicit substances. The substance (or substances) that someone uses may be cut with other substances, and it is impossible to accurately dose with illicit substances since they aren’t regulated the way prescription drugs are, making the risk of overdose much higher.
- Mixing drugs or taking multiple drugs at the same time. This can increase or mask the effects of substances and increase the likelihood of experiencing an overdose.
- The presence of health issues. Certain health issues, such as cardiovascular issues, can exacerbate effects and increase the danger during an overdose. In addition, some prescribed medications can interact with substances that are misused.
- Using alone can increase the danger associated with an overdose, since no one will be with the person using to address symptoms of overdose if they appear.
What to do if Someone is Overdosing
If you know or suspect that you or someone else is experiencing an overdose, there are some things that you can do to help:4
- First, call 911. Explain to the operator that someone is overdosing and tell them the substance(s) that this person took, if you know what they were. If the person is unresponsive and/or not breathing, they will give you instructions and walk you through what to do, which may include cardiopulmonary resuscitation (CPR) and rescue breathing.
- If you suspect that the person has overdosed on opioids, administering Narcan (naloxone) can often reverse the overdose and save a person’s life. It will have no effect if there aren’t opioids in the person’s system. If the person experiencing a suspected overdose does not respond within 2 to 3 minutes after being given naloxone, a second dose should be given. In some instances, the life-saving effects of naloxone can wear off while opioids are still in the system, so it is important to have the person who is overdosing assessed by a medical professional as soon as possible—even if they receive Narcan.
- Stay with the person until help arrives.
Flumazenil is a medication that can reverse benzodiazepine overdoses; however, unlike with naloxone, the clinical decision to use the medication will need to be relatively carefully considered given some of the risks of using it. For example, in some instances of marked physical dependence to benzodiazepines, administration of flumazenil can sometimes result in severe withdrawal seizures.11
Overdoses and Good Samaritan Laws
Some people may be afraid to call 911 and report an overdose because they think that they can get in trouble for doing so. However, Good Samaritan laws have been enacted in much of the United States to protect people from legal consequences if they call 911 to help someone who is experiencing an overdose.12,13 These laws were enacted to save lives by encouraging more people to call 911 in the event of an overdose.12
If a person calls 911 to obtain help for an overdose, Good Samaritan laws protect them from being persecuted on drug-related offenses.12,13 Nearly all U.S. states have Good Samaritan laws, except Kansas, Texas, and Wyoming, although they offer protection for people administering naloxone.12,13
It is always better to err on the side of caution in the event of a possible overdose. Always call 911 if you think someone is experiencing an overdose. You could save that person’s life or prevent them from experiencing lasting negative symptoms.
Overdose statistics are tracked throughout the United States, and statistics show that:16
- In 2021, more than 100,000 people died from an overdose.
- The majority of these deaths involved synthetic opioids (primarily fentanyl), which accounted for 70,601 deaths in 2021.
- In 2021, 53,495 overdose deaths involved stimulants such as cocaine and psychostimulants (primarily methamphetamine).
- Prescription opioids were involved in 16,706 overdose deaths in 2021.
- Heroin was involved in 9,173 overdose deaths in 2021.
- Nearly 70% of heroin-involved overdose deaths also involved synthetic opioids, such as fentanyl.
- In 2021, 24,486 overdose deaths involved cocaine.
- Benzodiazepines were involved in more than 12,499 overdose deaths in 2021. The majority of these deaths also involved opioids.
- In 2021, 69% of overdoses occurred among males.
Overdose Treatment and Outlook
The treatment for an overdose depends on how severe the overdose is and what substances the person has taken.1 Outlook and recovery from overdoses also depends on what actions medical staff took to reverse the overdose and stabilize the person. After medical professionals manage an overdose, it is strongly recommended to follow up with a primary care physician. A primary care physician can assess the person for potential long-term damage, evaluate them for a substance use disorder, and help them determine a substance use treatment plan, whether this is in outpatient or inpatient rehab treatment center.4
With early intervention and the proper medical support, many overdoses can be reversed and many patients can return to life as functioning adults. However, medical professionals must take a variety of factors into consideration to provide the best medical support for each patient who overdoses, including chronic medical conditions that may be impacted by the overdose.15
Treatment for Substance Use Disorders
After someone receives treatment for an overdose, their physician may recommend that they follow up with substance use treatment. American Addiction Centers (AAC) offers substance use disorder treatment and treatment for co-occurring disorders at each of our rehab centers across the United States. To learn more about our programs and how they can help you recover from substance use issues, call